Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Bismarck, ND

July 28, 2012McKenzie County, Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2012, 7:31 PM CDT for McKenzie County, Mountrail County, Williams County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2012, 7:31 PM CDT (00:31 UTC)
Expired
Jul 28, 2012, 8:16 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McKenzie County, ND, Mountrail County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KBIS 290031
SVRBIS
NDC053-061-105-290130-
/O.NEW.KBIS.SV.W.0164.120729T0031Z-120729T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 830 PM CDT/730 PM MDT/

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM STANLEY TO 7 MILES EAST OF
  TOBACCO GARDEN BAY RECREATION AREA...AND MOVING SOUTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  STANLEY...PALERMO...CHARLSON...WHITE EARTH BAY RECREATION AREA...
  BLAISDELL...BELDEN...TAGUS...4 BEARS LODGE AND NEW TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS.

IF YOU ARE ON LAKE SAKAKAWEA FROM NEW TOWN TO HOFFLUND BAY...GET TO 
SHORE AND INTO SHELTER NOW.

&&

LAT...LON 4836 10192 4778 10254 4814 10319 4845 10233
TIME...MOT...LOC 0030Z 297DEG 20KT 4837 10232 4813 10295
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN
4 follow-up statements
697 
WWUS53 KBIS 290048
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
748 PM CDT SAT JUL 28 2012

NDC053-061-105-290130-
/O.CON.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-
748 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE...MOUNTRAIL AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 830 PM
CDT/730 PM MDT/...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BLAISDELL TO 6 MILES NORTH OF
CHARLSON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHARLSON...WHITE EARTH BAY RECREATION AREA...BELDEN...4 BEARS LODGE
  AND NEW TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4842 10222 4836 10192 4778 10254 4809 10311
TIME...MOT...LOC 0048Z 297DEG 20KT 4833 10204 4814 10285
WIND...HAIL 60MPH 1.00IN

$$

MARTIN
556 
WWUS53 KBIS 290058
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT SAT JUL 28 2012

NDC105-290107-
/O.CAN.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
WILLIAMS ND-
758 PM CDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMS COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA AND WAS IN MOUNTRAIL COUNTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4814 10288 4813 10284 4816 10282 4821 10272
      4810 10221 4778 10254 4806 10305
TIME...MOT...LOC 0057Z 295DEG 25KT 4811 10271

$$

NDC053-061-290130-
/O.CON.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
MOUNTRAIL ND-MCKENZIE ND-
758 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES UNTIL 830 PM CDT/730 PM
MDT/...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WHITE EARTH BAY RECREATION AREA...OR 41 MILES EAST OF WILLISTON...
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  4 BEARS LODGE AND NEW TOWN.

IF YOU ARE ON LAKE SAKAKAWEA FROM WHITE EARTH BAY TO NEW TOWN...GET 
TO SHORE NOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4814 10288 4813 10284 4816 10282 4821 10272
      4810 10221 4778 10254 4806 10305
TIME...MOT...LOC 0057Z 295DEG 25KT 4811 10271
WIND...HAIL 60MPH 1.00IN

$$

MARTIN/VINING
887 
WWUS53 KBIS 290111
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT SAT JUL 28 2012

NDC053-061-290130-
/O.CON.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
MOUNTRAIL ND-MCKENZIE ND-
811 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN MCKENZIE AND CENTRAL MOUNTRAIL COUNTIES UNTIL 830 PM
CDT/730 PM MDT/...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF WHITE EARTH BAY RECREATION
AREA...OR 47 MILES EAST OF WILLISTON...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  4 BEARS LODGE AND NEW TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4799 10273 4815 10274 4817 10255 4810 10221
      4786 10246
TIME...MOT...LOC 0111Z 295DEG 25KT 4808 10260
WIND...HAIL <50MPH 1.00IN

$$

JP MARTIN
855 
WWUS53 KBIS 290116
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT SAT JUL 28 2012

NDC053-061-290126-
/O.CAN.KBIS.SV.W.0164.000000T0000Z-120729T0130Z/
MOUNTRAIL ND-MCKENZIE ND-
816 PM CDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MCKENZIE
AND CENTRAL MOUNTRAIL COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. PEA SIZED HAIL AND 40 MPH WINDS ARE STILL POSSIBLE WITH 
THIS STORM.

LAT...LON 4799 10273 4815 10274 4817 10255 4810 10221
      4786 10246
TIME...MOT...LOC 0116Z 295DEG 25KT 4806 10255

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:22 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 28, 7:22 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT SAT JUL 28 2012

.DISCUSSION...THIS UPDATE WILL FOCUS ON THUNDERSTORMS MOVING
THROUGH THE NORTH CENTRAL SATURDAY EVENING. ADDED SEVERE TO THE
WEATHER WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS NORTH
CENTRAL THIS EVENING. ALSO ADDED SHOWERS AND THUNDERSTORMS
SOUTHEAST...WHERE A FEW MORE HOURS OF NON SEVERE THUNDERSTORMS ARE
EXPECTED. TEMPS AND WINDS LOOK GOOD.

&&

.AVIATION...AT 7 PM CDT...A WARM FRONT EXTENDED ACROSS WESTERN
NORTH DAKOTA. THUNDERSTORMS ARE EXPECTED ALONG THE WARM FRONT
ACROSS NORTH CENTRAL NORTH DAKOTA...MAINLY IMPACTING KMOT BETWEEN
01-03Z. AFTER 06Z A COLD FRONT WILL APPROACH FROM MONTANA AND
SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED BETWEEN
KDIK/KISN/KMOT BETWEEN 05Z-09Z. VFR CONDITIONS WILL PREVAIL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 28, 4:04 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT SAT JUL 28 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE
THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW
THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH
DAKOTA.

SCHECK

In the hours before

Local storm report, Jul 28, 6:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             NW NORTHGATE            48.99N 102.26W
07/28/2012  M0.88 INCH       BURKE              ND   LAW ENFORCEMENT

&&

ABELING
Local storm report, Jul 28, 6:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 SSE WILDROSE          48.53N 103.14W
07/28/2012  E0.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZED HAIL WITH WINDS ESTIMATED
            AT 35 TO 40 MPH. VERY HEAVY DOWNPOUR WITH 0.57 INCH OF
            RAIN.

&&

LHUBER
Local storm report, Jul 28, 7:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             1 W TIOGA               48.40N 102.96W
07/28/2012  E1.00 INCH       WILLIAMS           ND   PUBLIC

            WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
            HAIL. HEAVY RAIN WITH ZERO VISIBILITY.

0701 PM     TSTM WND GST     1 W TIOGA               48.40N 102.96W
07/28/2012  E65 MPH          WILLIAMS           ND   PUBLIC

            WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
            HAIL. HEAVY RAIN WITH ZERO VISIBILITY.

&&

LHUBER
Local storm report, Jul 28, 7:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     10 W LOSTWOOD           48.48N 102.64W
07/28/2012  M63 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

            WINDS 55 MPH GUSTING TO 63 MPH.

&&

JVINING
Local storm report, Jul 28, 7:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 NE BOWBELLS           48.82N 102.22W
07/28/2012  M1.75 INCH       BURKE              ND   TRAINED SPOTTER

            QUARTERS WITH A FEW GOLFBALL SIZED HAIL. SIGNIFICANT
            DAMAGE TO CROPS. WINDS ESTIMATED AT 35 MPH.

&&

LHUBER
Local storm report, Jul 28, 7:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             NW TIOGA                48.40N 102.94W
07/28/2012  M1.00 INCH       WILLIAMS           ND   STORM CHASER

            LOTS OF DIME SIZE HAIL. THE LARGEST WAS QUARTER...WINDS
            40 TO 50 MPH.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:08 PM CDTSevere Thunderstorm WarningBISRenville, Ward67 min
Jul 28, 8:31 PM CDTSevere Thunderstorm WarningBISMcHenry59 min
Jul 28, 11:30 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Jul 29, 5:46 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.